SEARCH

SEARCH BY CITATION

Keywords:

  • 5-HT3 receptor antagonists;
  • breast carcinoma;
  • chemotherapy;
  • postchemotherapy nausea;
  • postchemotherapy emesis;
  • Morrow Assessment of Nausea and Emesis

Abstract

BACKGROUND

Although 5-HT3 receptor antagonists are clinically more effective in controlling emesis, particularly that caused by high dose cisplatin, than previously available agents, they appear to be less effective against nausea. This report focuses on the effectiveness of these agents against nausea and emesis in patients receiving two moderately emetogenic combination chemotherapy regimens as treatment for breast carcinoma in community practice settings.

METHODS

Six hundred ninety-two breast carcinoma patients (688 female, 4 male; mean age, 51 years) enrolled in a nonrandomized study completed the Morrow Assessment of Nausea and Emesis (MANE) following 4 consecutive chemotherapy treatments. The frequency, duration, and severity of postchemotherapy nausea (PN) and postchemotherapy emesis (PE) were compared by type of antiemetic (5-HT3 receptor antagonist vs. other) and chemotherapy regimen (cyclophosphamide and doxorubicin with or without 5-fluorouracil [CA/CAF] vs. cyclophosphamide, methrotrexate, and 5-fluorouracil [CMF]).

RESULTS

Within each regimen, the mean duration of PN was significantly longer for patients who received a 5-HT3 receptor antagonist than for those who were not given an antiemetic of that type (CA: 40.3 hours vs. 29.6 hours, P < 0.05; CMF: 37.6 hours vs. 30.2 hours, P < 0.05). There were no significant differences in the frequency or severity of nausea or in the frequency, severity, or duration of emesis by type of antiemetic for patients receiving either regimen.

CONCLUSIONS

The results of this observational study suggest that 5-HT3 receptor antagonists are no more effective than other commonly used medications in controlling postchemotherapy nausea and emesis in women with breast carcinoma who are treated with moderately emetogenic chemotherapy in community practice settings. In fact, they may be associated with significant prolongation of the course of postchemotherapy nausea. Cancer 1999;86:64–71. © 1999 American Cancer Society.